Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Quad Cities, IA

August 28, 20184 counties in Iowa; Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 28, 2018, 8:20 PM CDT for 4 counties in Iowa; Clark County, Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 8:20 PM CDT (01:20 UTC)
Expired
Aug 28, 2018, 9:00 PM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Van Buren County, IA, Clark County, MO

The radar

The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 8:25 PM CDTTSTM WND DMG4 E Colony, MOLARGE OLD TREE SNAPPED BLOCKING 100TH STREET AT 120TH AVENUE. TIME ESTIMATED FROM RADAR.
Aug 28, 8:30 PM CDTTSTM WND GST 601 Nnw Kahoka, MOMOSTLY WINDS AROUND 40 MPH BUT HAD BRIEF GUSTS TO 60 MPH.
Aug 28, 8:45 PM CDTTSTM WND DMGKeokuk, IAMULTIPLE TREES DOWN IN KEOKUK, ONE AROUND 7 INCHES IN DIAMETER ON ROAD. TREES DOWN ALSO IN HAMILTON, IL ACROSS THE RIVER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KDVN 290120
SVRDVN
IAC057-087-111-177-MOC045-290200-
/O.NEW.KDVN.SV.W.0111.180829T0120Z-180829T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
820 PM CDT TUE AUG 28 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Henry County in southeastern Iowa...
  Southern Des Moines County in southeastern Iowa...
  Eastern Van Buren County in southeastern Iowa...
  Lee County in southeastern Iowa...
  Clark County in northeastern Missouri...

* Until 900 PM CDT.

* At 820 PM CDT, severe thunderstorms were located along a line
  extending from near Salem to near Donnellson to near Croton to near
  Colony, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Burlington, Fort Madison, Keokuk, Kahoka, Nauvoo, West Burlington,
  Hamilton, Warsaw, West Point, Danville, Donnellson, Montrose,
  Wayland, Bonaparte, Salem, Middletown, Wyaconda, Hillsboro,
  Alexandria and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4026 9195 4040 9195 4066 9188 4075 9190
      4084 9184 4090 9105 4081 9110 4067 9112
      4064 9119 4061 9134 4055 9141 4050 9136
      4040 9137 4035 9146 4025 9150
TIME...MOT...LOC 0120Z 271DEG 38KT 4087 9159 4070 9162 4063 9168 4029
9195

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
3 follow-up statements
933 
WWUS53 KDVN 290131
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
831 PM CDT TUE AUG 28 2018

IAC057-087-111-177-MOC045-290200-
/O.CON.KDVN.SV.W.0111.000000T0000Z-180829T0200Z/
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Clark MO-
831 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN HENRY...SOUTHERN DES MOINES...EASTERN VAN BUREN...LEE
AND CLARK COUNTIES...

At 831 PM CDT, severe thunderstorms were located along a line
extending from near Lowell to near West Point to Donnellson to 9
miles east of Colony, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Burlington, Fort Madison, Keokuk, Kahoka, Nauvoo, West Burlington,
Hamilton, Warsaw, West Point, Danville, Donnellson, Montrose,
Wayland, Bonaparte, Salem, Middletown, Wyaconda, Hillsboro,
Alexandria and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4026 9195 4040 9195 4066 9188 4075 9190
      4084 9184 4090 9105 4081 9110 4067 9112
      4064 9119 4061 9134 4055 9141 4050 9136
      4040 9137 4035 9146 4025 9150
TIME...MOT...LOC 0131Z 270DEG 38KT 4087 9145 4070 9148 4063 9154 4029
9181

HAIL...<.75IN
WIND...60MPH
 
$$

McClure
501 
WWUS53 KDVN 290134
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
834 PM CDT TUE AUG 28 2018

IAC057-087-111-177-MOC045-290200-
/O.CON.KDVN.SV.W.0111.000000T0000Z-180829T0200Z/
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Clark MO-
834 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN HENRY...SOUTHERN DES MOINES...EASTERN VAN BUREN...LEE
AND CLARK COUNTIES...

At 834 PM CDT, severe thunderstorms were located along a line
extending from near Lowell to West Point to Donnellson to 9 miles
southeast of Wyaconda, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Burlington, Fort Madison, Keokuk, Kahoka, Nauvoo, West Burlington,
Hamilton, Warsaw, West Point, Danville, Donnellson, Montrose,
Wayland, Bonaparte, Salem, Middletown, Wyaconda, Hillsboro,
Alexandria and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4026 9195 4040 9195 4066 9188 4075 9190
      4084 9184 4090 9105 4081 9110 4067 9112
      4064 9119 4061 9134 4055 9141 4050 9136
      4040 9137 4035 9146 4025 9150
TIME...MOT...LOC 0134Z 270DEG 38KT 4087 9145 4070 9148 4063 9154 4029
9181

HAIL...<.75IN
WIND...60MPH
 
$$

McClure
838 
WWUS53 KDVN 290202
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
902 PM CDT TUE AUG 28 2018

IAC057-087-111-177-MOC045-290212-
/O.EXP.KDVN.SV.W.0111.000000T0000Z-180829T0200Z/
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Clark MO-
902 PM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENRY...SOUTHERN DES
MOINES...EASTERN VAN BUREN...LEE AND CLARK COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois...southeastern Iowa...and northeastern
Missouri.

LAT...LON 4026 9195 4040 9195 4066 9188 4075 9190
      4084 9184 4090 9105 4081 9110 4067 9112
      4064 9119 4061 9134 4055 9141 4050 9136
      4040 9137 4035 9146 4025 9150
TIME...MOT...LOC 0202Z 271DEG 38KT 4086 9108 4069 9111 4062 9117 4029
9144

$$

McClure

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:42 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 28, 6:42 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Tue Aug 28 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 103 PM CDT Tue Aug 28 2018

Early this afternoon, an outflow boundary was slowly drifting
south across the CWA. Showers and thunderstorms began to form
along this boundary. Aloft a typical flash flooding pattern was
setup with broad southwest flow from at least H85 to H5. This
brought bountiful moisture into the area, especially. To the west
a H5 wave was located across NE and SD. This setup will continue
to lead to showers and thunderstorms across the area through
overnight and will serve as the main forecast problem in the
extended.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 103 PM CDT Tue Aug 28 2018

This afternoon: Current convection appears to still be elevated at
this time. These cores have been popping then dropping. With broad
southwest flow through the area, any wave through the flow is
leading to storms. Couple this with outflow boundaries and you
have the main driver for this afternoons storms. Hires guidance
has been less than stellar in placement of storms as the mesoscale
nature of the forcing is hard to grasp. That said, current
analysis of the environment suggests that there is a wave located
across SW IA that will continue to force storms this afternoon.
The elevated nature of these storms suggest that the main threat
from them will be small hail and heavy rain. This heavy rain may
act to prime the atmosphere for tonights main event, leading to a
flash flood event. At the least, this rain is across areas where
it is badly needed.

This evening: Main threat for severe looks to be tied to the main
wave across NE/SD and associated cold front. Stationary boundary
is expected to become active this afternoon and sweep towards the
east. With an unstable warm sector and sufficient moisture return,
the atmosphere is expected to recharge before this comes through.
Deep layer shear with the wave is forecast to be 40 to 50 kts.
O-3km shear from 00z to 06z is forecast to be near 40 knots nearly
perpendicular to the line. 0-1km shear of 20 to 25 knots. This
shear is perfect for a well defined QLCS with an embedded tornado
threat. There is also a threat for 70 mph wind gusts with any
mesovort that develops. Timing of this line is expected to affect
the area from 6pm in the west to near midnight in the east. Hires
guidance suggests that this line will mature across our CWA and
then weaken as it enters our eastern neighbors CWA.

Also tonight, with high PWATs flash flooding looks possible across
the CWA. As a result will keep the watch going through 12Z
tomorrow.

Tomorrow: Quiet beautiful day. Highs in the 70s with dew points in
the 50s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 151 PM CDT Tue Aug 28 2018

Slight changes to the long term were made this period with overall
pattern unchanged. No main changes to the superblend were made.
Quiet weather with below average temperatures Wednesday and
Thursday. Then the chance for rain and storms return for the end
of the week. With this expect the return of humidity and heat as
well. It does not appear that the heat will be as high as this
last weekend, more like average temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 639 PM CDT Tue Aug 28 2018

Squall line will race across eastern Iowa and northern Illinois.
Brief period of IFR conditions likely with the line that may
produce wind gusts to near 50 knots. Once the line passes,
conditions will slowly deteriorate to MVFR through 12z/29 that may
include a period of IFR conditions. After 12z/29 conditions will
improve to VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Heat Advisory until 7 PM CDT this evening for Lee-Van Buren.

IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

     Heat Advisory until 7 PM CDT this evening for Hancock-McDonough.

MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.

     Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...08
Hazardous weather outlook, Aug 28, 9:23 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Quad Cities IA IL
923 AM CDT Tue Aug 28 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291430-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
923 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A Heat Advisory is in effect for the counties approximately along
and south of a line from Sterling, Illinois to the Quad Cities to
Washington, Iowa. In this area, peak heat indices are forecast
near 100 F.

Thunderstorms are expected area wide today. Some of these storms
could be severe with the main threats being damaging winds, heavy
rain and isolated tornadoes. Large hail is a secondary threat. A
flash flood watch is in effect across the area through 7 am
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of thunderstorms are possible late Thursday through
Monday. It is too early to determine the potential for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 2 PM to 10 PM today.

In the hours before

Local storm report, Aug 28, 7:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
08/28/2018  M1.22 INCH       CEDAR              IA   CO-OP OBSERVER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            LOWDEN. RAIN FELL IN 20 MINUTES FROM
            7-720PM.

&&

PS
Local storm report, Aug 28, 7:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
08/28/2018  M1.33 INCH       SCOTT              IA   TRAINED SPOTTER

            TOTAL RAINFALL AS OF 750PM.

&&

PS
Local storm report, Aug 28, 8:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     2 NNE NORTH ENGLISH     41.55N 92.06W
08/28/2018                   IOWA               IA   BROADCAST MEDIA

            POWER LINES DOWN IN HWY 149 & 310TH STREET,
            VIA KWWL.

&&

PS
Local storm report, Aug 28, 8:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     FREEPORT                42.28N 89.63W
08/28/2018  M48 MPH          STEPHENSON         IL   TRAINED SPOTTER

&&

TAS
Local storm report, Aug 28, 8:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     SIGOURNEY               41.33N 92.21W
08/28/2018                   KEOKUK             IA   PUBLIC

            REPORT OF TREES DOWN IN SIGOURNEY, TIME
            ESTIMATED BASED ON RADAR.

&&

PS
Local storm report, Aug 28, 8:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
08/28/2018  E1.05 INCH       WHITESIDE          IL   TRAINED SPOTTER

            RAINFALL SINCE 8 AM. THE DURATION OF THE
            HEAVY RAIN EVENT WAS 12 HOURS.

&&

TAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:00 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson60 min
Aug 28, 7:08 PM CDTTornado WarningDVNClinton, Scott31 min
Aug 28, 8:26 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa49 min
Aug 28, 7:52 PM CDTSevere Thunderstorm WarningDVNScotland38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.